Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 29, NWS Caribou, ME

July 18, 2016Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 18, 2016, 9:13 PM EDT for Aroostook County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2016, 9:13 PM EDT (01:13 UTC)
Expired
Jul 18, 2016, 10:00 PM EDT
In force
47 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 145 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 1.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

157 
WUUS51 KCAR 190113
SVRCAR
MEC003-190200-
/O.NEW.KCAR.SV.W.0029.160719T0113Z-160719T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
913 PM EDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...

* UNTIL 1000 PM EDT

* AT 912 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  FRENCHVILLE... OR NEAR FORT KENT...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FORT KENT...MADAWASKA...VAN BUREN...FRENCHVILLE...NEW CANADA...
  CROSS LAKE...WALLAGRASS...GRAND ISLE...SAINT AGATHA...SINCLAIR...
  SOLDIER POND AND DAIGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4736 6823 4734 6821 4733 6816 4729 6813
      4720 6796 4718 6795 4714 6870 4724 6865
      4724 6861 4729 6858 4728 6854 4730 6851
      4730 6847 4728 6846 4729 6838 4734 6838
      4736 6835
TIME...MOT...LOC 0112Z 259DEG 34KT 4726 6845 

HAIL...1.00IN
WIND...60MPH
 
$$

NORCROSS
2 follow-up statements
608 
WWUS51 KCAR 190131
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
931 PM EDT MON JUL 18 2016

MEC003-190200-
/O.CON.KCAR.SV.W.0029.000000T0000Z-160719T0200Z/
AROOSTOOK ME-
931 PM EDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...

AT 930 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LILLE...OR 7
MILES SOUTHEAST OF MADAWASKA...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FORT KENT...MADAWASKA...VAN BUREN...FRENCHVILLE...CROSS LAKE...
GRAND ISLE AND SAINT AGATHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4736 6823 4734 6821 4733 6816 4729 6813
      4720 6796 4718 6795 4717 6843 4725 6848
      4725 6845 4726 6848 4728 6848 4729 6846
      4728 6846 4729 6838 4734 6838 4736 6835
TIME...MOT...LOC 0130Z 259DEG 34KT 4729 6820 

HAIL...1.00IN
WIND...60MPH
 
$$

NORCROSS
747 
WWUS51 KCAR 190156
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
956 PM EDT MON JUL 18 2016

MEC003-190205-
/O.EXP.KCAR.SV.W.0029.000000T0000Z-160719T0200Z/
AROOSTOOK ME-
956 PM EDT MON JUL 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
WILL EXPIRE AT 1000 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4736 6823 4734 6821 4733 6816 4729 6813
      4720 6796 4718 6795 4717 6843 4725 6848
      4725 6845 4726 6848 4728 6848 4729 6846
      4728 6846 4729 6838 4734 6838 4736 6835
TIME...MOT...LOC 0154Z 259DEG 34KT 4729 6820 

$$

NORCROSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 8:07 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 18, 8:07 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
807 PM EDT MON JUL 18 2016

.SYNOPSIS...
A strong cold front will cross the area tonight. High pressure
will follow with a drier and cooler air mass Tuesday. The next
cold front will cross northern New England Friday.
&&

.NEAR TERM /THROUGH TUESDAY/...
8pm update...The severe thunderstorm watch has been allowed to
expire in coordination with SPC and NWS Gray. Have downgraded the
enhanced wording to small hail and gusty winds with remaining
storms ahead of the front in the next two hours.

Previous discussion... The severe weather threat continues
into this evening with very strong shear ahead of a vigorous
upper level trough. The entire forecast area remains in a severe
thunderstorm watch into this evening. Supercells have formed and
are currently moving towards southern Penobscot to include Bangor.
Damaging winds, large hail and even a tornado are possible in this
very favorable convective environment. While Bangor is under gun
in the near term, the entire forecast area is vulnerable into this
evening. The severity of the storms will likely weaken right along
the coast as they hit the marine environment.

For this evening...the severe weather threat will wind down with
clearing skies and cooler temperatures. Lows will drop to the
upper 40s to lower 50s in northern Aroostook, but will only drop
to the lower 60s for Bangor and Down East. Fog will reform this
evening near the coast ahead of the front but will dissipate later
in the night. High pressure builds Tuesday with very gusty west to
northwest winds. These winds will gust up to 30 mph, especially in
northern zones. Downsloping for Bangor and Down East will yield
mostly sunny skies with highs in the upper 70s. Towards northern
Aroostook, more widespread cumulus is expected with highs in the
mid to upper 60s.  Humidity will be quite low on Tuesday.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Hipres wl be building south of New England Tue night with WNW flow
contg to pump cool and dry air into CWA. Mins by Wed morning wl lkly
dip into the 40s acrs the north. Cld cvr wl gradually diminish
ovrngt and with dry dwpts do not expect fog to be a concern.

Wed wl feature a warmer day with highs in Downeast zones arnd 80F
and acrs the north in the m70s. Expect skies to cld up drg the day
in cyclonic flow aloft as wk s/wv slides thru. Thur wl feature warm
advection on swrly flow as wm frnt lifts into ern Canada. Expect
isold showers acrs the north in the mrng with showers/tstms in the
aftn in destabilizing airmass.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
An upper trough over the region with several shortwaves moving
across the CWA will allow for some occasional showers and storms
over the CWA Thu night through the weekend. The most likely time
for showers and storms is to be ahead of and with the front
expected to pass over the weekend, but at this point, timing of
the front appears a bit uncertain, varying between Fri night and
Sat night. Temps look to be above normal early in the period, with
a gradual downward trend over the weekend.
&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Strong thunderstorms with hail, wind gusts to 60-70 mph
and the threat of tornadoes will cross the area this afternoon and
evening. Tops to nearly FL400 are possible. Outside of these
thunderstorms, it will be VFR except a brief period of MVFR cigs
early Tuesday morning. West to northwest wind gusts may reach up
to 30 mph Tuesday afternoon.

SHORT TERM: VFR expected Tue afternoon into Thur afternoon.
MVFR Restrictions expected in showers and storms through the end
of the week.
&&

.MARINE...
NEAR TERM: South swell around two feet is expected through the
period. Winds will increase this afternoon ahead of a cold front
to as much as 20 knots, but little gustiness is expected. Fog will
finally move out later tonight into Tuesday morning.

SHORT TERM: Winds and seas will remain below SCA criteria through
the end of the week with seas increasing in srly swell Friday
afternoon ahead of next system.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&

Near Term...MCW
Short Term...Farrar
Long Term...Kredensor
Aviation...MCW/Farrar
Marine...MCW/Farrar
Hazardous weather outlook, Jul 18, 8:09 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
809 PM EDT MON JUL 18 2016

MEZ001>006-010-011-015>017-029>032-200015-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
809 PM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-200015-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
809 PM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 18, 4:05 PM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
405 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             OLD TOWN                44.93N 68.65W
07/18/2016  U0.25 INCH       PENOBSCOT          ME   TRAINED SPOTTER

            .

&&

FMK
Local storm report, Jul 18, 5:58 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
558 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TORNADO          5 W NEW SWEDEN          46.93N 68.22W
07/18/2016                   AROOSTOOK          ME   TRAINED SPOTTER

            NWS EMPLOYEE REPORTS INTERMITTENT FUNNEL
            TOUCHDOWNS.

&&

FMK
Local storm report, Jul 18, 8:32 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
832 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     MEDFORD                 45.28N 68.85W
07/18/2016                   PISCATAQUIS        ME   PUBLIC

            TOPS OF MANY TREES SNAPPED OFF.

0235 PM     TSTM WND DMG     1 S DOVER-FOXCROFT      45.17N 69.23W
07/18/2016                   PISCATAQUIS        ME   PUBLIC

            TREES DOWN ON ROUTE 7 JUST SOUTH OF
            DOVER-FOXCROFT.

&&

NWS CARIBOU ME
IRIS SYSTEM
Local storm report, Jul 18, 8:36 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
836 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FUNNEL CLOUD     3 SSW SPRINGFIELD       45.36N 68.15W
07/18/2016                   PENOBSCOT          ME   PUBLIC

            FUNNEL CLOUD REPORTED BY PUBLIC SOUTH OF
            SPRINGFIELD.

0318 PM     TSTM WND DMG     LEE                     45.36N 68.29W
07/18/2016                   PENOBSCOT          ME   PUBLIC

            TREES DOWN ON WIRES. REPORT FROM SOCIAL
            MEDIA. TIME ESTIMATED FROM RADAR.

&&

NWS CARIBOU ME
IRIS SYSTEM
Local storm report, Jul 18, 8:51 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
851 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             BANGOR                  44.80N 68.78W
07/18/2016  U0.75 INCH       PENOBSCOT          ME   PUBLIC

            TIME ESTIMATED FROM RADAR.

0505 PM     TSTM WND DMG     BREWER                  44.79N 68.77W
07/18/2016                   PENOBSCOT          ME   PUBLIC

            POWER LINES DOWN AT WILSON AND MAIN.
            PICTURES POSTED TO SOCIAL MEDIA. TIME
            ESTIMATED FROM RADAR.

0452 PM     HAIL             LEVANT                  44.87N 68.93W
07/18/2016  U0.25 INCH       PENOBSCOT          ME   PUBLIC

            TIME ESTIMATED FROM RADAR.

0358 PM     HAIL             MILFORD                 44.95N 68.64W
07/18/2016  M1.00 INCH       PENOBSCOT          ME   PUBLIC

            TIME ESTIMATED FROM RADAR.

0358 PM     HAIL             MILFORD                 44.94N 68.64W
07/18/2016  U1.00 INCH       PENOBSCOT          ME   PUBLIC

            TIME ESTIMATED FROM RADAR.

0355 PM     HAIL             OLD TOWN                44.94N 68.65W
07/18/2016  U1.00 INCH       PENOBSCOT          ME   PUBLIC

            REPORT FROM SOCIAL MEDIA. TIME ESTIMATED
            FROM RADAR.

0330 PM     HAIL             KENDUSKEAG              44.92N 68.93W
07/18/2016  U0.50 INCH       PENOBSCOT          ME   TRAINED SPOTTER

            .

0315 PM     TSTM WND DMG     DEXTER                  45.02N 69.29W
07/18/2016                   PENOBSCOT          ME   PUBLIC

            TREES AND POWER LINES DOWN. TIME ESTIMATED
            FROM RADAR.

0315 PM     TSTM WND DMG     DEXTER                  45.02N 69.29W
07/18/2016                   PENOBSCOT          ME   PUBLIC

            POLES REPORTED DOWN ON WATER STREET. TIME
            ESTIMATED FROM RADAR.

0310 PM     HAIL             CORINNA                 44.92N 69.26W
07/18/2016  U0.50 INCH       PENOBSCOT          ME   TRAINED SPOTTER

            .

0218 PM     HAIL             MONSON                  45.29N 69.50W
07/18/2016  U0.25 INCH       PISCATAQUIS        ME   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

NWS CARIBOU ME
IRIS SYSTEM
Local storm report, Jul 18, 8:52 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
852 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 NE NEW SWEDEN         46.98N 68.03W
07/18/2016  U0.25 INCH       AROOSTOOK          ME   PUBLIC

            .

&&

NWS CARIBOU ME
IRIS SYSTEM

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.